The U.S. Food and Drug Administration issued a warning Thursday for “serious high-dose problems” with the usual over-the-counter allergy drug Benadryl.
Too much diphenhydramine (Benadryl) can lead to severe health problems, including serious heart problems, seizures, coma and even death.
The FDA cites reports of teenagers who end up in hospital emergency rooms or die after participating in the so-called “Benadryl Challenge” on the social media platform TikTok.
“We are investigating these reports and conducting a review to determine if additional cases have been reported,” the agency said in a statement.
The FDA said it had contacted TikTok and “strongly urged” to remove Benadryl Challenge videos from its platform and keep an eye out for new posts.
“Healthcare professionals need to be aware that the ‘Benadryl challenge’ is happening among teenagers, and to warn their carers about this,” the agency said.
Benadryl is an antihistamine used to treat symptoms such as runny nose or sneezing from upper respiratory tract allergies, hay fever or the common cold. It’s safe and effective when used as recommended, the FDA said.
“Diphenhydramine is marketed under the Benadryl brand, brands and generics. It is also available in combination with painkillers, temperature reducers and decongestants,” the agency said.
Consumers and parents should keep Benadryl and other over-the-counter medicines and prescription medicines out of the reach of children.
The FDA also recommends locking drugs to prevent accidental poisoning and abuse by teens, “especially when they are home more often due to the COVID-19 pandemic and are more likely to experiment.”
Video: Infectious Diseases Expert: The vaccine is likely to be 50-70% effective (CNN)
Click to expand